Georgia, 2008

Hail and Damaging Wind in Georgia, June 26, 2008

June 26, 2008 · NWS FFC · 6 events in 5 counties and zones

An upper-level trough, located in the mid-south, was moving toward the area. With a warm, humid, unstable air mass remaining in place over the region, conditions were favorable for afternoon thunderstorms, some of which became severe and produced penny to quarter-sized hail and damaging wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$510,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

An upper-level trough, located in the mid-south, was moving toward the area. With a warm, humid, unstable air mass remaining in place over the region, conditions were favorable for afternoon thunderstorms, some of which became severe and produced penny to quarter-sized hail and damaging wind gusts. The activity was confined to north Georgia where a weak surface front was retreating northward.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jun 26, 1:56 PM EST, 2 hours earlier.

Area forecast discussion, Jun 26, 1:56 PM EST, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
256 PM EDT THU JUN 26 2008

.SHORT TERM /TONIGHT THROUGH SATURDAY NIGHT/...
SHORT TERM MODELS INITIALIZED FAIRLY WELL THIS RUN.  ALL MODELS
PICKED UP ON A WEAK VORT MAX WHICH DEVELOPED ALONG THE SOUTHERN
PORTIONS OF MISSISSIPPI/ALABAMA STATE LINES THIS MORNING. NAM/NGM
TRACKED THE VORT NORTHWARD WHILE GFS BROKE OFF A PIECE AND BROUGHT
IT OVER SOUTHWEST GEORGIA...BASED UPON LATEST SATELLITE IMAGERY IT
APPEARS THAT GFS MAY HAVE A LITTLE BETTER HANDLE ON THIS FEATURE
AND WE SHOULD START TO SEE SOME ENHANCED CONVECTION ASSOCIATED WITH
THIS ACROSS CENTRAL GEORGIA. THIS IS ALSO IN THE VICINITY OF A WEAK
CONVECTIVE BOUNDARY FROM LAST NIGHT. WILL NEED TO MONITOR CONVECTIVE
DEVELOPMENT ACROSS THE AREA AS COULD SEE AT LEAST A FEW PULSE SEVERE
THUNDERSTORMS. CAPES ARE EXPECTED NEAR 2000 WITH LIFTED INDICES
IN THE -4 TO -6 RANGE. EXPECT JUST ISOLATED THUNDERSTORMS NORTH OF
A LINE FROM LA GRANGE TO MACON TO WRIGHTSVILLE...WITH SCATTERED
CONVECTION ALONG AND SOUTH OF THIS LINE.

WEAK UPPER LEVEL RIDGES PERSIST ACROSS THE DESERT SOUTHWEST AND OFF
THE SOUTHEAST COAST THROUGH FRIDAY NIGHT WHEN AN UPPER LOW BEGINS TO
MOVE INTO THE NORTHERN PLAINS.  AS THE UPPER RIDGE BREAKS DOWN OVER
THE SOUTHEAST...SEVERAL SHORT WAVES ROTATE AROUND THE BASE OF THE
APPROACHING LOW ON SATURDAY. THE WEAK SURFACE BOUNDARY REMAINS OVER
SOUTHERN GEORGIA AS DEEP SOUTHWEST FLOW PUMPS GOOD GULF MOISTURE
ACROSS THE ARE THROUGH THE SHORT TERM PERIODS.  WHILE PULSE STORMS
WILL BE POSSIBLE THIS EVENING AND AGAIN FRIDAY...SATURDAY SHOULD
SEE AN INCREASE IN THUNDERSTORMS AND MORE ORGANIZED SEVERE STORMS
POSSIBLE...PARTICULARLY ACROSS PORTIONS OF WEST GEORGIA WHERE GOOD
INSTABILITY IS NOTED.

TEMPERATURES WILL REMAIN NEAR SEASONAL NORMALS WITH INCREASING
CLOUDS EACH DAY. HAVE MADE ONLY MINOR TWEAKS TO GUIDANCE BASED
UPON LOCAL BIASES.

.LONG TERM /SUNDAY THROUGH THURSDAY/...
SOUTHEAST TRANSITIONS TO A WETTER PATTERN FOR THE EARLY PORTIONS OF
THE EXTENDED PERIODS AS BROAD UPPER TROUGH MOVES ACROSS THE GREAT
LAKES/SOUTHERN CANADA THROUGH WEDNESDAY.  GFS CONTINUES TO HAVE
CONVECTIVE FEEDBACK ISSUES AND IS MORE PROGRESSIVE WITH THE LONG
WAVE AS WELL AS FURTHER SOUTH WITH THE IMPULSES ROTATING AROUND THE
WAVE. LONG WAVE PUSHES THE SURFACE FRONT THROUGH THE FORECAST AREA
SUNDAY AND MONDAY WITH BROAD SURFACE HIGH PRESSURE BUILDING INTO THE
AREA BY TUESDAY.  SURFACE BOUNDARY LINGERS OVER SOUTH GEORGIA
THROUGH THURSDAY CONTINUING SLIGHT CHANCE OF CONVECTION OVER
SOUTHERN PORTIONS OF FORECAST AREA.  WILL CONTINUE COOLER
FORECAST...WITH TEMPERATURES RUNNING ABOUT 5 DEGREES BELOW SEASONAL
NORMALS.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          70  93  67  91  68 /  20  40  30  40  20
ATLANTA         71  88  70  88  69 /  20  40  30  40  20
BLAIRSVILLE     62  84  62  83  66 /  20  40  30  40  30
CARTERSVILLE    64  90  64  88  67 /  20  40  30  50  30
COLUMBUS        71  92  72  90  72 /  30  40  30  40  20
GAINESVILLE     69  89  68  88  69 /  20  40  30  40  30
MACON           69  92  70  92  71 /  30  40  30  50  20
ROME            67  90  68  91  69 /  20  40  30  40  30
PEACHTREE CITY  66  89  67  88  67 /  20  40  30  40  20
VIDALIA         70  92  70  90  71 /  30  40  30  50  20

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

12
Hazardous weather outlook, Jun 26, 4:16 AM EST, 11 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
516 AM EDT THU JUN 26 2008

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-270930-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
516 AM EDT THU JUN 26 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS ARE EXPECTED OVER NORTH AND CENTRAL
GEORGIA THIS AFTERNOON AND EVENING. ISOLATED PULSE SEVERE
THUNDERSTORMS ARE POSSIBLE.

.SYNOPSIS...
A SOUTHERLY WIND FLOW WILL INCREASE AREA MOISTURE TODAY. A WEAK
SURFACE TROUGH WILL REMAIN PARKED ACROSS CENTRAL GEORGIA AS A
SERIES OF UPPER DISTURBANCES APPROACH FROM THE NORTHWEST.

.PRIMARY HAZARDS...
THE PRIMARY HAZARD ASSOCIATED WITH ANY THUNDERSTORM THAT DEVELOPS
WILL BE FREQUENT CLOUD TO GROUND LIGHTNING. HOWEVER...STRONG WINDS
AND LARGE HAIL COULD BE POSSIBLE WITH ANY ISOLATED PULSE SEVERE
THUNDERSTORM THAT MAY DEVELOP.

.DISCUSSION...
INCREASING LOW LEVEL MOISTURE FROM THE SOUTH AND A SURFACE TROUGH ACROSS
CENTRAL GEORGIA WILL PROVIDE THE FUEL AND FOCUS FOR SCATTERED SHOWERS
AND THUNDERSTORMS THIS AFTERNOON AND EVENING. MODERATE INSTABILITIES
ARE EXPECTED WITH CAPES BETWEEN 1500 AND 2500 AND LIFTED INDICES AROUND
MINUS 4. WEAK VERTICAL WIND SHEAR SUGGEST THUNDERSTORMS WILL BE OF
THE SHORT-LIVED PULSE VARIETY...WITH BRIEF HEAVY DOWNPOURS AND
LOCALIZED STRONG WINDS POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS NORTH AND CENTRAL
GEORGIA FRIDAY THROUGH MONDAY. ISOLATED THUNDERSTORMS ARE POSSIBLE
ACROSS PORTIONS OF CENTRAL GEORGIA TUESDAY AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ACTIVATION IS NOT REQUESTED BUT SPOTTERS ARE ENCOURAGED
TO SUBMIT REPORTS OF SEVERE WEATHER THROUGH THE WEB BY GOING TO
WEATHER.GOV/ATLANTA.

In the hours before

Special weather statement, Jun 26, 1:19 PM EST, 2 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
219 PM EDT THU JUN 26 2008

GAZ041-042-261845-
219 PM EDT THU JUN 26 2008

...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL IN CARROLL AND
HARALSON COUNTIES UNTIL 245 PM EDT...

AT 215 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER JAKE...MOVING NORTHEAST AT 13 MPH.

THESE STORMS HAVE THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS THEY MOVE
ACROSS CARROLL AND HARALSON COUNTIES THROUGH 245 PM EDT. SOME
LOCATIONS IN THE PATH OF THESE STORMS INCLUDE TYUS...BOWDON...
BURWELL...ROOPVILLE...TALLAPOOSA...JAKE...JOHN TANNER STATE PARK...
CLEM...BUDAPEST...BOWDEN JUNCTION...WACO...TEMPLE...MOUNT ZION...
CARROLLTON AND BUCHANAN. BRIEF HEAVY DOWNPOURS WILL CAUSE PONDING OF
WATER ON ROADWAYS.
Special weather statement, Jun 26, 1:44 PM EST, 2 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
244 PM EDT THU JUN 26 2008

GAZ020-261915-
244 PM EDT THU JUN 26 2008

...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL IN BARTOW COUNTY
UNTIL 315 PM EDT...

AT 241 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER CASSVILLE...MOVING EAST AT 25 MPH.

THESE STORMS HAVE THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS THEY MOVE
ACROSS BARTOW COUNTY THROUGH 315 PM EDT. SOME LOCATIONS IN THE PATH
OF THESE STORMS INCLUDE KINGSTON...CASSVILLE...CARTERSVILLE...WHITE
AND PINE LOG. BRIEF HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON
ROADWAYS.
Special weather statement, Jun 26, 2:08 PM EST, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
308 PM EDT THU JUN 26 2008

GAZ045-261945-
308 PM EDT THU JUN 26 2008

...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL...HEAVY
RAIN...FREQUENT LIGHTNING AND 40 MPH WINDS IN DEKALB COUNTY UNTIL
345 PM EDT...

AT 306 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER REDAN. THIS STORM WAS NEARLY STATIONARY.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS
SOUTHEAST DEKALB COUNTY THROUGH 345 PM EDT. SOME LOCATIONS IN THE
PATH OF THIS STORM INCLUDE REDAN...LITHONIA AND BELVEDERE PARK.
BRIEF HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.
Local storm report, Jun 26, 2:09 PM EST, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
309 PM EDT THU JUN 26 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     HAIL             2 S REDAN               33.71N 84.16W
06/26/2008  E0.50 INCH       DEKALB             GA   NWS EMPLOYEE

&&

MSR
Special weather statement, Jun 26, 2:55 PM EST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
355 PM EDT THU JUN 26 2008

GAZ047>049-059-262045-
355 PM EDT THU JUN 26 2008

...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL IN JASPER...NEWTON...
MORGAN AND WALTON COUNTIES UNTIL 445 PM EDT...

AT 353 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER MANSFIELD...MOVING NORTHEAST AT 20 MPH.

THESE STORMS HAVE THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS THEY MOVE
ACROSS JASPER...NEWTON...MORGAN AND WALTON COUNTIES THROUGH 445 PM
EDT. SOME LOCATIONS IN THE PATH OF THESE STORMS INCLUDE NEWBORN...
MANSFIELD...SOCIAL CIRCLE...CENTENNIAL...HARD LABOR CREEK STATE
PARK...RUTLEDGE...MADISON AND BOSTWICK. BRIEF HEAVY DOWNPOURS WILL
CAUSE PONDING OF WATER ON ROADWAYS.

The radar

The Northeast Alabama radar (KHTX), 112 km away, was scanning. The volume nearest the first event began at 20:56 UTC.

Open the radar archive at this moment

Event by event

3 lightning, 2 hail, 1 thunderstorm wind. Local standard time, as filed.

Lightning, Floyd

When
June 26, 3:56 PM EST
Where
Floyd County, 2 mi SW of Rome
Property damage
$5,000
Reported by
Newspaper
Coordinates
34.230, -85.205

The Rome News Tribune reported that lightning struck a large oak tree on Hardy Avenue. The tree split and fell causing slight damage to the adjacent home and a vehicle.

Lightning, Gwinnett

When
June 26, 4:50 PM EST
Where
Gwinnett County, 4 mi S of Suwanee
Property damage
$125,000
Reported by
Newspaper
Coordinates
33.992, -84.070

The Gwinnett Daily Post of Lawrenceville reported that lightning struck a home in the 1000 block of Slash Pine Court just south of Interstate-85 between Suwanee and Lawrenceville. The resulting fire caused moderate damage to the roof, chimney, and an exterior wall.

Lightning, Gwinnett

When
June 26, 4:50 PM EST
Where
Gwinnett County, Lilburn
Property damage
$350,000
Reported by
Newspaper
Coordinates
33.880, -84.130

The Gwinnett Daily Post of Lawrenceville reported that lightning struck three homes, one in the 5300 block of Candle Berry Drive, another in the 4600 block of Warrior Trail, and a third in the 1500 block of Rivermist Drive. The home on Candle Berry Drive sustained minor to moderate damage to the basement. At the other two locations, damage was confined to detached garages, each sustaining moderate damage.

Thunderstorm Wind, Henry

When
June 26, 5:08 PM EST to 5:10 PM EST
Where
Henry County, 2 mi SSE of Locust Grove to 1 mi ENE of Locust Grove
Measured
50 kt (58 mph) estimated gust
Property damage
$30,000
Reported by
Emergency Manager
Coordinates
33.323, -84.107

The Henry County Emergency Management Director reported that several trees were down in the Locust Grove area. A garage was destroyed when a portion of the structure was blown onto an adjacent vehicle on East Harris Drive. The roof was also ripped off a well house and one 30 foot oak tree was blown down.

Hail, Murray

When
June 26, 6:10 PM EST to 6:13 PM EST
Where
Murray County, Sumac to 2 mi W of Crandall
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
34.880, -84.780

WRCB Television of Chattanooga reported that a weather spotter observed some quarter-sized hail, but mostly pea-sized hail in the Eton area.

Hail, Baldwin

When
June 26, 6:55 PM EST to 7:00 PM EST
Where
Baldwin County, 7 mi ENE of Milledgeville to 8 mi ENE of Milledgeville
Measured
0.75 in hail
Reported by
Public
Coordinates
33.119, -83.118

The public observed penny-sized hail in extreme northeast Baldwin county, near the Hancock county line.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2008Every state in 2008This day in weather historyWarnings in Georgia, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 117669, 122138, 122139, 117666, 117655, 117667.